Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 177, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2007, 4:11 PM CDT for Madison County, Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2007, 4:11 PM CDT (21:11 UTC)
- Expired
- Jun 22, 2007, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Madison County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:25 PM CDT | TSTM WND GST 60 | 12 Ne Winterset, IA | ESTIMATED 60 MPH WINDS ALONG WITH 4 INCH DIAMETER TREE LIMBS DOWN. |
| Jun 22, 4:27 PM CDT | TSTM WND DMG | 9 Nne Patterson, IA | HOUSE DAMAGED WITH A THIRD OF ROOF SHINGLES TORN OFF ALONG WITH ROOF SHEETING LEADING TO RAIN DAMAGING INTERIOR OF HOME. NORTHEAST FACING ROOF OVERHANG COMPLETELY REMOVED. SEVERAL LARGE TREES DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 1:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 222110 SVRDMX IAC121-222200- /O.NEW.KDMX.SV.W.0177.070622T2111Z-070622T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT FRI JUN 22 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 500 PM CDT * AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EARLHAM...OR ABOUT 28 MILES WEST OF DES MOINES...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINTERSET BY 430 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 97 AND 99. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR IOWA. LAT...LON 4151 9380 4117 9380 4117 9424 4150 9424 $$ DONAVON
2 follow-up statements
000 WWUS53 KDMX 222140 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 440 PM CDT FRI JUN 22 2007 IAC121-222200- /O.CON.KDMX.SV.W.0177.000000T0000Z-070622T2200Z/ MADISON IA- 440 PM CDT FRI JUN 22 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR MADISON COUNTY... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ST. CHARLES TO WINTERSET TO 7 MILES NORTHWEST OF MACKSBURG...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST OF DES MOINES TO 29 MILES SOUTHWEST OF DES MOINES TO 39 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... TRURO...MACKSBURG AND EAST PERU BY 445 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 99. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR IOWA. LAT...LON 4151 9380 4117 9380 4117 9424 4150 9424 $$ DONAVON
000 WWUS53 KDMX 222158 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 458 PM CDT FRI JUN 22 2007 IAC121-222208- /O.EXP.KDMX.SV.W.0177.000000T0000Z-070622T2200Z/ MADISON IA- 458 PM CDT FRI JUN 22 2007 ...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY EXPIRES AT 500 PM CDT... AT 457 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR IOWA. LAT...LON 4151 9380 4117 9380 4117 9424 4150 9424 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:45 PM CDT, 16 hours 26 minutes earlier.
Area forecast discussion, Jun 21, 11:45 PM CDT, 16 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CDT THU JUN 21 2007 .DISCUSSION... MAIN FOCUS IS ON SEVERE WEATHER IN SHORT TERM HOWEVER FOR FRIDAY AFTER TODAYS RAIN MAY BECOME NECESSARY TO ISSUE FFA ON FRIDAY. ATTM MCS ROLLING DOWN NORTHWESTERLY FLOW AND WITH HELP OF VERY UNSTABLE AIRMASS AND PLENTY OF CAPE AS WELL AS SEVERAL OUTFLOW BOUNDARIES PRODUCING SEVERE WEATHER IN FORM OF LARGE HAIL. TONIGHT AS SHORTWAVE MOVES DOWN THE RIDGE WILL FURTHER ENHANCE DEVELOPMENT WITH LIKELIHOOD OF HEAVY RAIN THOUGH AREA OF HEAVY RAIN MAY BE SMALL. GUIDANCE WOULD SUGGEST FIRST ROUND OF RAIN CAN BE TAKEN EASILY WITHOUT LIMITED PROBLEMS IT WILL BE SECOND ROUND TOMORROW THAT MAY BRING ABOUT FLASH FLOODING. ON FRIDAY THINGS RELOAD AND UPPER LOW WILL DRIFT ACROSS THE AREA TO TRIGGER DEVELOPMENT. WONDER ON FRIDAY HOW MUCH MODELS ARE GETTING CHOKED ON FEEDBACK THOUGH WITH PWS IN 1.7-2.2 WILL FURTHER AID HEAVY RAIN PROCESSES. LATEST MODEL RUNS HAVE CONTINUED TO TREND MUCH SLOWER WITH RAIN NOW LINGERING FOR DAY ON SATURDAY. AFTER SATURDAY LONG TERM MODELS FORECAST UPPER RIDGE TO AMPLIFY AND WESTERLIES HEAD NORTH WITH ONLY SMALL CHANCES FOR ANY RAIN LATE IN THE PERIOD AS SEVERAL WEAK VORTS SLIP UNDER THE RIDGE. BELIEVE THIS FORECAST TO BE MOSTLY DRY THOUGH HAVE LEFT SLIGHT CHANCES IN DAYS 6 AND 7. EXPECT TEMPERATURES TO REMAIN VERY SUMMER LIKE WITH HIGHS AROUND 90. && .AVIATION 22/06Z... DIFFICULT FORECASTING CEILING AND THUNDERSTORM TRENDS WITH SURFACE BOUNDARY REMAINING NEARLY STATIONARY FROM SE IA INTO W CNTRL IA. THUNDERSTORMS ARE MOST LIKELY TO THE NORTH OF THIS BOUNDARY. BETWEEN CONVECTIVE COMPLEX EXITING IL AND THE NEXT ONE OVER NEBRASKA...COULD BE ENOUGH CLEAR SKIES TO ALLOW VSBY TO DROP BRIEFLY IN FOG OR HAZE. VFR SHOWERS ARE LIKELY TO PRECEDE A PERIOD OF EMBEDDED THUNDERSTORMS AND MVFR CONDITIONS CENTERED IN THE 09-12Z TIME FRAME. SHOULD BE A BREAK DURING THE MORNING WITH QUICK AND FAIRLY WIDESPREAD AFTERNOON DEVELOPMENT CENTERED ON THE REMAINING BOUNDARY EXACT LOCATION OF WHICH WILL BE PINNED DOWN IN LATER UPDATES. & .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...FORSTER AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 22, 1:40 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 140 PM CDT FRI JUN 22 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 140 PM CDT FRI JUN 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON. SOME SEVERE STORMS WILL BE LIKELY WITH HAIL TO AN INCH IN DIAMETER AND WIND GUSTS OF 60 MPH POSSIBLE. ALTHOUGH QUITE UNLIKELY...A BRIEF TORNADO TOUCH DOWN IS A POSSIBILITY. THE CHANCE FOR SEVERE THUNDERSTORMS WILL END BY AROUND MIDNIGHT...HOWEVER LOCALLY HEAVY RAINFALL WILL BE POSSIBLE SOUTHEAST OF A WATERLOO TO BEDFORD LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS...MAINLY SATURDAY MORNING...CAN BE EXPECTED SOUTHEAST OF A MASON CITY TO ATLANTIC LINE. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON TUESDAY NIGHT ACROSS MUCH OF THE STATE. AT THIS TIME IT IS TOO EARLY TO DETERMINE SEVERITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE IN THE OUTLOOK AREA THROUGH MIDNIGHT.
In the hours before
Local storm report, Jun 22, 3:19 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT FRI JUN 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 8 S OGDEN 41.92N 94.03W
06/22/2007 E1.00 INCH BOONE IA NSSL-SHAVE
QUARTER SIZED HAIL REPORTED FROM 2 PM TIL 220 PM.
&&
RADLocal storm report, Jun 22, 3:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT FRI JUN 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 6 N BOUTON 41.94N 94.01W
06/22/2007 E0.88 INCH BOONE IA NSSL-SHAVE
&&
JJOHNSONLocal storm report, Jun 22, 3:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT FRI JUN 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM FLASH FLOOD 5 W GRANGER 41.76N 93.92W
06/22/2007 DALLAS IA AMATEUR RADIO
FLASH FLOOD WITH WATER COMPLETELY OVER HWY 141 FIVE MILES
WEST OF GRANGER ... WATER DEPTH 6 TO 7 INCHES ON CAR
TIRES ... VEHICLES COMPLETELY STOPPED AS 150 YARDS WIDE
AND GETTING MUCH WIDER ... VERY HEAVY RAIN CONTINUES
&&
SEARCYLocal storm report, Jun 22, 4:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT FRI JUN 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM FLASH FLOOD 6 SSW WOODWARD 41.78N 93.96W
06/22/2007 DALLAS IA TRAINED SPOTTER
WATER RUNNING OVER QUINLEN AVE. IN SEVERAL SPOTS.
&&
PODRAZIKLocal storm report, Jun 22, 4:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
409 PM CDT FRI JUN 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FLASH FLOOD 1 SW YALE 41.77N 94.37W
06/22/2007 GUTHRIE IA LAW ENFORCEMENT
HIGHWAY 4 UNDER WATER
&&
JJOHNSONLocal storm report, Jun 22, 4:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT FRI JUN 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 6 S PANORA 41.60N 94.36W
06/22/2007 E60 MPH GUTHRIE IA TRAINED SPOTTER
ALSO VERY HEAVY RAIN AND BENDING TREES REPORTED.
&&
SEARCYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 39 min |
| Jun 22, 1:21 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 39 min |
| Jun 22, 1:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 45 min |
| Jun 22, 1:43 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 47 min |
| Jun 22, 1:50 PM CDT | Tornado Warning | DMX | Boone | 40 min |
| Jun 22, 1:57 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 48 min |
| Jun 22, 2:07 PM CDT | Tornado Warning | DMX | Dallas | 23 min |
| Jun 22, 2:19 PM CDT | Tornado Warning | DMX | Franklin, Wright | 26 min |
| Jun 22, 2:25 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 50 min |
| Jun 22, 2:29 PM CDT | Tornado Warning | DMX | Dallas, Polk | 31 min |
| Jun 22, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 25 min |
| Jun 22, 2:40 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 50 min |
| Jun 22, 3:12 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Jun 22, 3:37 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Jun 22, 3:37 PM CDT | Flash Flood Warning | DMX | Dallas, Guthrie, Polk | 6 hr |
| Jun 22, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 47 min |
| Jun 22, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 30 min |
| Jun 22, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 46 min |
| Jun 22, 4:20 PM CDT | Flash Flood Warning | DMX | Franklin, Hamilton, Hardin, Wright | 6 hr |
| Jun 22, 4:24 PM CDT | Flash Flood Warning | DMX | Butler, Grundy | 6 hr |
| Jun 22, 4:30 PM CDT | Tornado Warning | DMX | Warren | 30 min |
| Jun 22, 4:42 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| Jun 22, 4:59 PM CDT | Tornado Warning | DMX | Warren | 31 min |
| Jun 22, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 44 min |
| Jun 22, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe | 52 min |
| Jun 22, 5:10 PM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Jun 22, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 30 min |
| Jun 22, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 42 min |
| Jun 22, 5:25 PM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Jun 22, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 31 min |
| Jun 22, 5:36 PM CDT | Flash Flood Warning | DMX | Adair, Madison | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.